The People's Perspective on Medicine

Prostate Drug Complicates Cataract Surgery

Q. I need cataract surgery and have been told I must stop taking Flomax pills two weeks beforehand. I need an alternative drug to help me urinate. Otherwise I might explode or end up in the emergency department.

A. Tamsulosin (Flomax) is prescribed to alleviate difficult urination caused by an enlarged prostate gland. One problem with this medication may occur during cataract surgery. Men taking tamsulosin are at risk for something called “intraoperative floppy iris syndrome.” This can complicate surgery and explains why you have been told to stop the medicine. Not all physicians are aware that tamsulosin can make cataract surgery more dangerous, so we are glad your eye doctor warned you about this well in advance.

Ask your doctor about using the erectile dysfunction drug tadalafil (Cialis) while you are waiting for surgery. The FDA recently approved this medication for urinary symptoms of prostate enlargement.

Be prepared for your insurance company to reject payment for this treatment unless your doctor intervenes on your behalf. Because Cialis is primarily prescribed for erectile dysfunction rather than prostate problems, insurance companies may try to deny it as medically unnecessary.

Not many physicians are aware of this new use for Cialils, so you may have to educate your primary care provider about this novel use. If you enlist your physician in your cause, however, it is possible that the insurance company will pay for this medication, which might prevent a trip to the emergency room because of urinary retention.

By the way, you can find out more about mistakes doctors make when it comes to prostate problems in our new book, Top Screwups Doctors Make and How to Avoid Them.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 5 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 4 comments
Comments
Add your comment

This is an amazing coincidence. Just this afternoon I was on the phone getting more detailed information about my upcoming cataract surgery. I will be taking several different eye drops pre op, including ATROPINE SULFATE 1% drops, dosage 1 drop in the eye twice a day for ten days before surgery. When I asked what the purpose of the drops is, I was advised that because I have an enlarged prostate, and currently taking Finasteride (Proscar) and Alfuzosin (Uroxatral), taking the Atropine will allow me to continue with these medications, and will NOT effect my voiding, nor will I experience any clinical symptoms, side effects, or discomfort. Ask your opthalmologist and urologist about this!
Good luck!

where are the answers to these [feb 28, 2:47] questions? :-)

Are the warnings/dangers of Flomax in cataract surgery specific to Flomax only, or do they also apply to other medications that treat BPS,such as Proscar, Hytrin, Uroxatral, etc. Also, when having catatract surgery is it necessary to discontinue Coumadin, and if so, for how long?
Thank you.

I’m in the same situation, but my opthamologist casually dismissed my concerns and said they know how to deal with that now. I’ve also read that stopping Flomax for a couple of weeks won’t help — it takes much longer for it to leave your system.

* Be nice, and don't over share. View comment policy^